Food-drug interactions

Author(s): Schmidt LE, Dalhoff K

Abstract

Interactions between food and drugs may inadvertently reduce or increase the drug effect. The majority of clinically relevant food-drug interactions are caused by food-induced changes in the bioavailability of the drug. Since the bioavailability and clinical effect of most drugs are correlated, the bioavailability is an important pharmacokinetic effect parameter. However, in order to evaluate the clinical relevance of a food-drug interaction, the impact of food intake on the clinical effect of the drug has to be quantified as well. As a result of quality review in healthcare systems, healthcare providers are increasingly required to develop methods for identifying and preventing adverse food-drug interactions. In this review of original literature, we have tried to provide both pharmacokinetic and clinical effect parameters of clinically relevant food-drug interactions. The most important interactions are those associated with a high risk of treatment failure arising from a significantly reduced bioavailability in the fed state. Such interactions are frequently caused by chelation with components in food (as occurs with alendronic acid, clodronic acid, didanosine, etidronic acid, penicillamine and tetracycline) or dairy products (ciprofloxacin and norfloxacin), or by other direct interactions between the drug and certain food components (avitriptan, indinavir, itraconazole solution, levodopa, melphalan, mercaptopurine and perindopril). In addition, the physiological response to food intake, in particular gastric acid secretion, may reduce the bioavailability of certain drugs (ampicillin, azithromycin capsules, didanosine, erythromycin stearate or enteric coated, and isoniazid). For other drugs, concomitant food intake may result in an increase in drug bioavailability either because of a food-induced increase in drug solubility (albendazole, atovaquone, griseofulvin, isotretinoin, lovastatin, mefloquine, saquinavir and tacrolimus) or because of the secretion of gastric acid (itraconazole capsules) or bile (griseofulvin and halofantrine) in response to food intake. For most drugs, such an increase results in a desired increase in drug effect, but in others it may result in serious toxicity (halofantrine).

Similar Articles

Barriers to nutrition care for nursing home residents

Author(s): Crogan NL, Shultz JA, Adams CE, Massey LK

Upper gastrointestinal pH in seventy-nine healthy, elderly, North American men and women

Author(s): Russell TL, Berardi RR, Barnett JL, Dermentzoglou LC, Jarvenpaa KM, et al.

Enhanced oral cyclosporine absorption with water-soluble vitamin E early after liver transplantation

Author(s): Pan SH, Lopez RR Jr, Sher LS, Hoffman AL, Podesta LG, et al.

Enhancement of the bioavailability of propranolol and metoprolol by food

Author(s): Melander A, Danielson K, Scherstén B, Wåhlin E

Recent patterns of medication use in the ambulatory adult population of the United States: the Slone survey

Author(s): Kaufman DW, Kelly JP, Rosenberg L, Anderson TE, Mitchell AA

Intake of medication and vitamin status in the elderly

Author(s): Fabian E, Bogner M, Kickinger A, Wagner KH, Elmadfa I

Risk of malnutrition in retirement homes elderly persons measured by the "mini-nutritional assessment"

Author(s): Griep MI, Mets TF, Collys K, Ponjaert-Kristoffersen I, Massart DL

Taste loss in hospitalized multimorbid elderly subjects

Author(s): Toffanello ED, Inelmen EM, Imoscopi A, Perissinotto E, Coin A, et al.

Use of proton-pump inhibitors and their associated risks among frail elderly nursing home residents

Author(s): Teramura-Grönblad M, Hosia-Randell H, Muurinen S, Pitkala K

Bacterial overgrowth without clinical malabsorption in elderly hypochlorhydric subjects

Author(s): Saltzman JR, Kowdley KV, Pedrosa MC, Sepe T, Golner B, et al.